Virginia, 2016Strong Wind in Virginia, December 12, 2016
December 12, 2016 · NWS RNK · 1 event in 1 county or zone
Gusty winds in advance of an approaching cold front produced some minor structural damage in Patrick County, Virginia, around five miles southeast of Woolwine. Siding was blown off a trailer, and shingles were blown off roofs.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds in advance of an approaching cold front produced some minor structural damage in Patrick County, Virginia, around five miles southeast of Woolwine. Siding was blown off a trailer, and shingles were blown off roofs.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 12, 3:34 AM EST, 21 minutes earlier.
Area forecast discussion, Dec 12, 3:34 AM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
334 AM EST Mon Dec 12 2016
.SYNOPSIS...
A weak cold front will slide east across the region today followed
by high pressure overnight. Weak upper disturbances will slide
south of the area Tuesday into Wednesday before a strong Arctic
cold front arrives on Thursday. Very cold air on strong northwest
winds will follow the front for the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 230 AM EST Monday...
Dampening shortwave trough will pass well to the north today with its
associated weakening surface cold front spilling to the Blue Ridge by
afternoon and east of the area late in the day. Swath of deeper
moisture seen on water vapor to slide through the west early this
morning, and across most of the area by mid morning before fading as
support for lift fades while the low level flow turns westerly.
This supports a period of categorical to likely pops over the area
this morning followed by a quick exodus of deeper moisture/precip
by early to mid afternoon per most short short term solutions.
Given the ongoing very strong warm advection per the 50+ knot 850
mb jet, appears any threat for icing will end before daybreak in
the far northwest valleys, while expecting winds on the ridges to
diminish shortly as the speed max passes and rain starts to limit
downward mixing. May still have some spotty rain lingering across
the upslope western zones a bit longer this afternoon, otherwise
expecting good drying from top down later on with low level
downslope drying east, where may even see some sunny breaks per
westerly flow.
Should see temps continue to rise given mixing ahead of the front this
morning before leveling off far west behind the boundary this
afternoon. However will be quite a rebound from the last couple
of days with highs perhaps well into the 50s east and near 50 west
of the Blue Ridge.
Very dry air aloft off latest guidance forecast soundings suggests a
pop free overnight under weak high pressure, although likely to see
some trapped low clouds west and perhaps high clouds elsewhere under
the fast zonal flow aloft. Moisture may also start to deepen across the
far southwest late tonight ahead of next weak impulse but slower trends
support most rainfall holding off for now. Otherwise running with
partly to mostly cloudy mountains and more clearing east. Lobe of cold
air following the frontal passage will ooze into far northern sections
late allowing for lows to fall into the 20s along the I-64 corridor
with low/mid 30s elsewhere pending clouds.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
As of 300 PM EST Sunday...
Surface high pressure over the Mid Atlantic states Tuesday morning
then moves offshore Tuesday night. Low pressure tracks along the
stalled front in the far southeast. This system passes through South
Carolina late Wednesday. Confidence is low concerning how far north
any precipitation will get Tuesday and Wednesday. GFS showing enough
isentropic lift fora low probability of precipitation south of the
Virginia/North Carolina border on Tuesday night and Wednesday. Models
quite different in the amount of moisture in the area on Tuesday and
Wednesday. But both the NAM ans GFS hold low level moisture in the
far western upslope areas for much of Monday night.
Using a blend of bias corrected MET/MAV guidance for temperatures
through Tuesday night. Winds diminish on Monday night,with the
valleys becoming light and variable as the high passes overhead
Tuesday morning.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 1230 PM EST Sunday...
Large arctic high moves from the Northern Plains on Wednesday night
to the Ohio Valley on Thursday night. Expecting strong cold air
advection Wednesday night and Thursday. ECMWF takes 850 MB
temperatures as low as -16 by Thursday night. This is two to three
standard deviations below normal. Have lowered maximum temperatures
on Thursday and lows for Thursday night. Will have a period of
upslope snow showers on the western slopes of the mountains for
Wednesday night, possibly until Thursday night when the center
of the high moves closer and the upslope winds end.
There is decent consensus in the long range models that troffing
will be developing in the western United States on Friday and
Saturday and that two distinct short wave will be moving through the
trof, one moving through the Great Lakes on Saturday and the next
coming out of the base of the trof in to the Mid Mississippi Valley
Saturday night and Sunday.
Temperatures warm significantly on Friday and Friday night as region
gets into the warm sector of the approaching low and cold front.
Overrunning precipitation on the north side of the warm front will
reach the Mid Atlantic region late Friday. Stayed warmer than
guidance for the lows Friday night. 00Z GEFS was slower bringing the
deeper moisture along the cold front into the region than the ECMWF.
A cold front will cross the eastern United States Saturday night
followed by a 1040MB high with more polar air for Sunday. More snow
showers/flurries are likely behind this front Saturday night and
possibly Sunday in the mountains due to strong northwest winds.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
As of 1130 PM EST Sunday...
Keeping the terminals similar to previous forecast thinking lower
ceilings will impact most sites as rain moves in from the west,
while wedge out east keeps cigs around 1200-3000ft.
Appears LWB may be close to freezing where fzra will occur a
couple hours at the start of the taf period, then increasing
temperatures will change it to all rain.
Ceilings are expected to be in the LIFR/IFR range as we head
toward early Monday morning, as the low levels continue to moisten
up.
Will be hard pressed to clear out the sub VFR cigs Monday as the
winds behind the front may not pick up until late in the day.
Aside from Roanoke, kept the rest of the tafs 3000ft or lower
through the end of the taf period.
Another issue this evening into Monday morning will be the two
surges of high winds around 2-4kft AGL. With mainly light winds
aside from BLF look for low level wind shear to be an issue.
Extended aviation discussion...
Most of the area will return to VFR by Monday evening. The
exception may be areas between KBLF-KLWB where upslope flow may
help some MVFR ceilings continue during this time period.
High pressure will help conditions remain VFR for the vast
majority of the region Tuesday.
Wednesday is questionable. Latest guidance is not as pronounced on
a system impacting our region. However, it may still be in close
enough proximity for MVFR ceilings to overspread the area.
Wednesday night into Thursday, another cold front is expected to
move into and across the area. Latest model trends are painting a
somewhat drier pictures. Precipitation and sub-VFR conditions may
be limited to parts of southeast West Virginia. Northwest winds
will be on the gusty side Thursday into Thursday night.
VFR conditions are expected on Friday as the center of high
pressure moves over the region.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...JH
NEAR TERM...JH
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS/WP
Hazardous weather outlook, Dec 11, 3:53 PM EST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EST SUN DEC 11 2016
NCZ003>006-019-020-VAZ032>034-043>047-058-059-122100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
353 PM EST SUN DEC 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ011-013-014-016>019-022>024-035-WVZ043-044-122100-
GILES-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-ROANOKE-
BOTETOURT-ROCKBRIDGE-AMHERST-SUMMERS-MONROE-
353 PM EST SUN DEC 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NORTHWEST WINDS MAY GUST TO 40 TO 50 MPH BEHIND A PASSING ARCTIC
COLD FRONT ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-122100-
ASHE-ALLEGHANY NC-WATAUGA-
353 PM EST SUN DEC 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SOUTHWEST WINDS MAY GUST TO 40 TO 50 MPH TONIGHT AT THE HIGHEST
ELEVATIONS, ESPECIALLY AREAS ABOVE 3500 FEET.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
STRONG NORTHWEST WINDS BEHIND A PASSING ARCTIC FRONT MAY GUST TO
40 TO 50 MPH ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009-010-012-015-WVZ042-122100-
TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-MERCER-
353 PM EST SUN DEC 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SOUTHWEST WINDS MAY GUST TO 40 TO 50 MPH TONIGHT AT THE HIGHEST
ELEVATIONS, ESPECIALLY AREAS ABOVE 3500 FEET.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NORTHWEST WINDS MAY GUST TO 40 TO 50 MPH BEHIND A PASSING ARCTIC
COLD FRONT ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ020-WVZ507-508-122100-
BATH-EASTERN GREENBRIER-WESTERN GREENBRIER-
353 PM EST SUN DEC 11 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A PERIOD OF LIGHT FREEZING RAIN COULD OCCUR AROUND AND LITTLE
AFTER MIDNIGHT...ESPECIALLY AT THE HIGHER ELEVATIONS. TEMPERATURES
WILL WARM ENOUGH THROUGH THE NIGHT FOR A CHANGE TO PLAIN RAIN BY
DAYBREAK.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
VERY COLD TEMPERATURES ALONG WITH NORTHWEST WINDS GUSTING TO 40 TO
50 MPH MAY COMBINE TO PRODUCE DANGEROUS WIND CHILL VALUES THURSDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Dec 11, 10:13 PM EST, 5 hours 42 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
1013 PM EST Sun Dec 11 2016
NCZ001-018-VAZ007-009>018-022-120715-
Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Roanoke-
Including the cities of...West Jefferson...Boone...Tazewell...
Marion...Bland...Pearisburg...Wytheville...Radford...Pulaski...
Blacksburg...Independence...Whitetop...Troutdale...Volney...
Galax...Floyd...New Castle...Roanoke...Salem
1013 PM EST Sun Dec 11 2016
...Noticeable wind gusts over 35 mph through early morning...
Winds from the southwest will pick up through early overnight and
will gust as high as 35 to 45 mph, mainly along the higher
elevations. A few isolated ridgetops like Beech Mountain, NC,
Mount Rogers, VA, and Mountain Lake, VA could see gusts to 50 mph.
Those who live near the higher peaks may get some limbs blown
down, and power outages are possible.
VAZ020-WVZ507-508-120715-
Bath-Eastern Greenbrier-Western Greenbrier-
Including the cities of...Hot Springs...Lewisburg...
White Sulphur Springs...Alderson...Quinwood...Duo...Rainelle
1013 PM EST Sun Dec 11 2016
...Look for pockets of freezing rain into early Monday morning...
Precipitation will start to move in through early overnight. Some
locations, mainly north of Interstate 64 in Greenbrier County,
northeast to the Highlands of Bath County, will be cold enough at
the surface to allow precipitation to freeze on contact. The light
freezing rain may accumulate a light glaze, especially on bridges
or elevated objects.
Those traveling from Williamsville, WV to Covington, VA and north
toward Hot Springs, Va will need to be alert overnight for patchy
slick spots. Temperatures are expected to rise above freezing
changing the precipitation to all rain between 4am and 6am.
Special weather statement, Dec 12, 3:01 AM EST, 54 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
301 AM EST Mon Dec 12 2016
VAZ020-WVZ507-121200-
Bath-Eastern Greenbrier-
Including the cities of...Hot Springs...Lewisburg...
White Sulphur Springs...Alderson
301 AM EST Mon Dec 12 2016
...Pockets of freezing rain possible early this morning...
Light rain will continue to overspread the region through
daybreak. Some locations, mainly in the deeper valleys across
parts of Greenbrier County, northeast into Bath County, will be
cold enough at the surface to allow precipitation to freeze on
contact. The light freezing rain may accumulate a light glaze,
especially on bridges or elevated objects, as well as road
surfaces that are in normally colder shaded spots.
Those traveling across the region early this morning will need to
be alert for patchy slick spots. Temperatures are expected to
rise above freezing changing the precipitation to all rain by
dawn.
Strong Wind, Patrick
- When
- December 12, 3:55 AM EST to 4:05 AM EST
- Where
- Patrick forecast zone
- Measured
- 26 kt (30 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Wind gusts of 25 to 35 mph blew siding off a trailer, and shingles off roofs. Damage values are estimated.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Minnesota, December 12, 20161 death · 1 injured · 1 event
- Lake-Effect Snow and Winter Weather in Michigan, December 12 to 13, 20165 events
- Winter Weather in Vermont, December 12, 20163 events
- Heavy Snow in Maine, December 12, 20163 events
- Heavy Snow in Washington, December 12, 20162 events
- Dense Fog in Colorado, December 12 to 13, 20162 events
- High Wind in Washington, December 12, 201650 kt wind · 1 event
- Waterspout in Gulf of Mexico, December 12, 20161 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, December 12, 20161 event
- Avalanche in Colorado, December 12, 20161 event
- High Wind in Hawaii, December 12 to 13, 201676 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670092.